A medication review recently performed at our clinic identified a potential drug interaction with concurrent use of atorvastatin (Lipitor) and rituximab may result in decreased rituximab efficacy and impaired CD20 detection, according to Micromedex Online.
I had encountered the same interaction early last year and investigated further into this theoretically troublesome combination.
Micromedex Online (accessed June 2, 2010) states:
"Use caution when prescribing atorvastatin to patients who receive rituximab, as concomitant use of atorvastatin may cause interference with antilymphoma activity of rituximab. Atorvastatin may also interfere with the detection of CD20 binding to lymphocytes used to diagnose lymphomas (Winiarska et al, 2008)."
*However, upon further review of the reference Micromedex states in noting the theoretical major interaction between statins and rituximab, a further study has since been done by Grzegorz Nowakowski, M.D., Mayo Clinic hematologist, and others presented Dec 8/2008 at the 50th Annual Meeting of the American Society of Hematology in San Francisco. The results of this study "can provide reassurance to oncologists and their patients that statins will not reduce the effectiveness of rituximab and may in fact improve outcomes of some patients with lymphomas."
Conclusion: "This study shows we should not be concerned of the patient being on Lipitor (atorvastatin) while being treated with rituximab."
Please see the following link for more information:
I will also be contacting the makers of Micromedex to inform them of this conflicting information.